Nebraska, 2020

Drought in Nebraska, September 22 to 30, 2020

September 22 to 30, 2020 · NWS GID · 1 event in 1 county or zone

Although most of South Central Nebraska experienced a dry August-September, September marked the fourth consecutive month of below normal rainfall within a relatively-focused zone through the heart of the 24-county area. S.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although most of South Central Nebraska experienced a dry August-September, September marked the fourth consecutive month of below normal rainfall within a relatively-focused zone through the heart of the 24-county area. As a result, the U.S. Drought Monitor gradually expanded the coverage of D2 Severe Drought over the course of the month. As September opened, D2 drought was already assigned to much of Kearney/Adams counties, and adjacent smaller portions of Buffalo, Hall and Clay counties. On the 8th, D2 expanded slightly to also include small portions of Phelps, Franklin and Webster counties. Finally, one more small expansion of D2 on the 22nd brought northeastern Harlan County into the mix as well, making for a total of nine counties at least partially included in Severe Drought for at least some portion of the month. Outside of the worst-off D2 area, both D1 Moderate Drought and D0 Abnormally Dry also expanded across much of South Central Nebraska during September. Of all 24 local counties, only the majority of Thayer County managed to remain void of all drought categories (including D0) through the month.

Digging deeper into September rainfall, although the month was not as acutely dry as August, the majority of the area was again below-average, with most places tallying between 30-80 percent of normal. In general, the overall-driest official NWS totals focused within northern/western counties, including 0.57 at Ord airport, 0.66 eight miles south of Elwood and 0.67 at Miller. On the opposite end of the spectrum, parts of Thayer County featured the only legitimate above normal amounts in South Central Nebraska, including as much as 3.45 at Hebron. Over the longer-term four-month period from June-September, some of the driest portions of the area only received 4-6 of rain (generally 35-45 percent of normal). This included only 4.92 at Minden (2nd-driest on record), 4.97 at Kearney airport (5th-driest), 5.58 in St. Paul (4th-driest) and 5.66 at Hastings airport (outright-driest). Fortunately, hot temperatures were not a major factor contributing to drought stress for the majority of September, as most of the area observed monthly departures from near-normal to 2 degrees cooler-than-normal. However, a notable exception was the week of the 20th-26th, during which every day saw highs into at least the 80s (and even a few 90s). Although there were no widespread/major drought impacts noted within South Central Nebraska during September, pastures and dryland crops exhibited continued stress as the growing season drew to a close, and some area rivers/streams reported below normal stream flows (including the Little Blue River).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 21, 11:36 PM CST, 24 minutes earlier.

Area forecast discussion, Sep 21, 11:36 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1236 AM CDT Tue Sep 22 2020

.DISCUSSION...(This evening through Monday)
Issued at 300 PM CDT Mon Sep 21 2020

General scenario is for gradual warming through the week with a
building ridge. Highs will be pushing 90 by Friday. Then a cold
front Friday night will send highs back to the 70s for the rest of
the forecast. Haze will stick around until at least this evening
from the smoke from western wildfires.

Look for a trough passage Wednesday night/Thursday. There will be
some moisture associated with this trough, but dry air at the low
levels will largely keep precipitation chances at bay.

A cold front is forecast to pass through Friday night, bringing an
end to above normal temperatures, sending out highs back into the
70s for the remainder of the forecast. We have a small shot at
some precip Friday night through Saturday night in the area near
and behind the front, with some thunder possible with some
instability around, but severe parameters do not support severe
weather at this time.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1231 AM CDT Tue Sep 22 2020

VFR conditions are anticipated through the period. Both models
data and the VWP are currently indicating very marginal LLWS...but
with sustained surface winds near 10 KTS expected to continue
overnight...did not include this marginal mention in the 06Z
TAFs. Otherwise...expect some passing clouds and the potential for
elevated haze again across the region tomorrow...but surface
conditions should remain VFR. Otherwise...breezy southerly
winds...gusting to near 20 KTS...are expected across the region
again later this morning and through the afternoon hours...as the
local area remains sandwiched between low pressure on the Lee
side of the Rockies and surface high pressure to our southeast.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Heinlein
AVIATION...Rossi
Hazardous weather outlook, Sep 21, 1:54 PM CST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
254 PM CDT Mon Sep 21 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
254 PM CDT Mon Sep 21 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated non-severe thunderstorms are possible across parts of
the local area Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Harlan

When
September 22, 12:00 AM CST to September 30, 11:59 PM CST
Where
Harlan forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920535.